Insomnia and weight gain are the two side effects of steroids people most worry about, according to an analysis of tweets.
Scientists looked at more than 20,000 Twitter posts discussing the side effects of prednisolone, a commonly used steroid drug.
The University of Manchester team used a computer system to automatically identify tweets containing the drug name as well as mentions of a likely side effect.
Of the tweets analysed, 1,737 mentioned insomnia while 1,656 mentioned weight gain. Non-specific reactions such as “I hate Prednisolone” got 1,576 mentions while 1,515 reported increased appetite.
The researchers believe social media sources such as Twitter could be useful in understanding drug side effects that are important to patients.
Team member Dr Rikesh Patel, of the University of Manchester, said: “Though insomnia and weight gain were the two most commonly discussed side effects, they are not usually highlighted by clinicians when prescribing prednisolone.
“Part of this is down to a lack of research investigating patient experience with their medications.”
Will Dixon, a professor at the University of Manchester, said: “Our view is that social media sources such as Twitter can be useful because they can illustrate which drug side effects patients discuss most commonly, even if they are not necessarily the most serious.
“Less serious side effects are often missed in other research because patients may not mention their symptoms to their doctors, or they are not recorded in medical records.”
The research is published in the journal NPJ’s Digital Medicine.